I knew it had to stop and I knew it was addictive. But, I wasn’t prepared for the reality of Temazepam withdrawal.
It was the second night without Temazepam that I began to consider the implications of Temazepam withdrawal. I had just begun a course of amitryptiline and I couldn’t sleep.
I knew, from past experience, that amitryptiline was, generally, a very effective sleeping medication. So, I was more than a little perturbed that I couldn’t get off to sleep.
It occurred to me while tossing and turning that night, that I was doing two things in tandem. I was beginning the course of amitryptiline and I was stopping a very long use of temazepam.
However, I had known that coming off the temazepam could be problematic. That was why I had been prescribed the amitryptiline.
Clearly, the temazepam withdrawal was outweighing the amitriptyline sleep benefits. I could do nothing. I would need to endure the cold-turkey effects.
Furthermore, the fact that I have MS was complicating the situation. The pains and muscular cramps I was experiencing could be MS symptoms. Or they could be the benzodiazepine withdrawal.
MS muscular pain was not a new sensation. But, my new night cramps were on a new level of severity. This was not the amitryptiline at work.
The amitryptiline should have eased the muscular pain and it should have knocked me out for the night.
Before I drone on too much further, I should introduce myself. My name is Stephen Walker. I live in Scotland with my wife of 30 years. My background is in engineering and computing.
However, I also have a great interest in all things to do with medicine and biology. Albeit, this interest may have stemmed from my diagnosis.
But, this post is about benzodiazepine not about the Spoonie Blogger.
Temazepam is one of a number of drugs of the benzodiazepine family. It is not recommended to take Temazepam for more than 4 weeks. I have been taking it for over 2 years!
My GP was surprised that the drug was still being effective. But, she didn’t want me to stop using it immediately. I have decided that it is time to kick the habit because it is becoming less efficacious.
Furthermore, my GP had advised me of the addiction dangers when she first prescribed the drug. But, of course, I hadn’t taken this warning seriously.
It is all too easy to ignore the long term implications. When you see a short-term fix.
This rather exhaustive list, taken from the Mind Website, of possible symptoms of benzo withdrawal may seem to be overly detailed. But, having perused the list, I can already report many of these indications.
- abdominal cramps
- agoraphobia (fear of crowded places)
- increased anxiety
- physical symptoms of anxiety (muscle tension, tight chest, palpitations, fast heartbeat, sweating, trembling or shaking)
- blurred vision
- difficulty sleeping
- face and neck pain
- inability to concentrate
- increased sensitivity to light, noise, touch and smell
- loss of interest in sex
- loss of appetite
- nausea (feeling sick)
- panic attacks
- sore eyes
- sore tongue and metallic taste
- tinnitus (ringing in the ears)
- tingling in the hands and feet
- unsteady legs
- vomiting (being sick)
- weight loss.
While I do experience many of the above symptoms, they have not all occurred since I stopped taking the Temazepam.
However, muscle tension and abdominal cramps have been very pronounced since I began my withdrawal.
What is Amitryptiline
Amitryptiline is a drug used to ease pain. Specifically, it is aimed at nerve pain, like back pain and neuralgia.
Because it targets nerve pain, it should be good for multiple sclerosis. Which would be why I was prescribed it many years ago.
I have asked my GP to prescribe this anew because I am keen to get off the Temazepam. I last used this, briefly, about 3 years ago.
Previous bad experience with Amitryptiline has made me a little reluctant to take it again.
I have learned to live with the neurological pain of MS. But, some relief would be welcome. I am using Amitryptiline a sleeping pill.
- Amitriptyline is widely used to treat depression, but at lower doses, it’s also very good for treating pain.
- Amitriptyline can make you feel sleepy so it’s best to take it in the evening or before you go to bed.
- You may notice a difference after a week or two but it can take 6 weeks for amitriptyline to work as a painkiller.
- Amitriptyline can cause extra side effects if you stop taking it suddenly. Talk to your doctor if you’re thinking of stopping taking amitriptyline.
I had no withdrawal episode with this drug as I only took it for a few days.
Because the side-effect I do remember was feeling very groggy the following day
Benzodiazepine withdrawal syndrome
It has only been since I began researching this post that I knew that Benzodiazepine withdrawal syndrome was a recognised condition.
And it is the first time I have seen a reference to Benzodiazepine being used recreationally.
Benzodiazepine withdrawal syndrome is potentially a serious condition. It is complex and is often protracted in its course. If you have been taking Benzodiazepine daily for at least 3 months you are at risk of dependence, dose-escalation, loss of efficacy. Noy to mention being more prone to accidents particularly falls for the elderly.
You may also experience cognitive, neurological and intellectual impairments. Nevertheless, withdrawal should always be voluntary.
Amitriptyline is safe to take for a long time. There don’t seem to be any lasting harmful effects from taking it for many months or years. Amitriptyline isn’t addictive but you can get extra side effects if you stop taking it suddenly.
This statement should assure me. I don’t want to wrestle free of Temazepam. Only to become addicted to the alternative.
Temazepam Withdrawal Summary
I dread to think what this withdrawal process would have been like without the amitriptyline to fall back on.
Furthermore, the precise analysis of the temazepam withdrawal has been muddied by the taking of amitryptiline. The first few nights were very confused. The amitriptyline did help me to sleep. But, it also added to the mental confusion that I experienced.
It took 3 or 4 days for my brain to calm down.
However, things did settle and after a couple of weeks, I could say that the temazepam was out of my system. I am still taking the amitriptyline in the hope that the reputed pain-killing effects will start to kick in.
MS Health Blog is supported by the advertising of the services we know, use and love. Running a successful Website needs funding. If you like the way this Blog looks and you aspire to run your own Blog then allow us to help.
We use Bluehost and SiteGround to host MS Health Blog and derive traffic by posting Tasty Pins on Pinterest, driven by Tailwind. However, no Blog should be without a secure Backup and MS Health Blog relies on BlogVault to provide this peace of mind. And, not forgetting the all-important site security. MS Health Blog is shielded by Sucuri Website Security Solutions.
If you click any of the above links, and make a purchase, we will receive a small commission. At no additional cost to you.
This concludes the current post. It is hoped that you found it interesting, educational or entertaining. Every post published here will have Pinterest optimised Pins to facilitate your sharing. If not visible on the post, the sharing buttons will reveal them.